Central limit theorems for Gaussian polytopes. (English) Zbl 1124.60014

Ann. Probab. 35, No. 4, 1593-1621 (2007); correction ibid. 36, No. 5, 1998 (2008).
Let \(\Psi_d=\Psi\) denote the standard normal distribution on \(\mathbb R^d\), \(d\geq2\), its density function is \(\psi_d=\psi=\exp\{-x^2/2\}/(2\pi)^{d/2}\), where \(x^2=| x| ^2\) is the square of the Euclidean norm of \(x\in\mathbb R^d\). Choose a set \(X_n=\{x_1,..., x_n\}\) of random independent points from \(\mathbb R^d\) according to the normal distribution \(\Psi\). The convex hull of these points, \(K_n\), is the Gaussian polytope. This is one of the central models in the theory of random polytopes (see A. Rényi, and R. Sulanke [Z. Wahrscheinlichkeitstheor. Verw. Geb. 2, 75–84 (1963; Zbl 0118.13701)]). The main goal of this theory is to investigate the distributions of the key functionals of random polytopes. It is a natural and important conjecture in the theory of random polytopes that the key functionals of \(K_n\) satisfy the central limit theorem, as \(n\) tends to infinity. However, early results are very far from a possible answer of this question and mostly focused on expectations. Let \(\text{Vol}(K_n)\) and \(f_s(K_n)\) be the volume and number of faces of dimension \(s\), respectively. H. Raynaud [J. Appl. Probab. 7, 35–48 (1970; Zbl 0192.53602)] computed \(Ef_{d-1}(K_n)\) in all dimensions. Recently, D. Hug and M. Reitzner [Adv. Appl. Probab. 37, No. 2, 297–320 (2005; Zbl 1089.52003)] obtained an estimate for the variance. An upper bound for the variance of \(\text{Vol}(K_n)\) is given by Hug and Reitzner (loc. cit.). Therefore, the conjecture has been open for several decades and very few partial results have been proved.
In this paper, the authors develop a general framework which enables to confirm this conjecture for the volume of \(K_n\) and the number of faces \(f_s(K_n)\) of any dimension \(s\). The framework of the present paper makes use of ideas from I. Bárány and M. Reitzner [“Central limit theorems for random polytopes in convex polytopes,” manuscript (2005)], M. Reitzner [Probab. Theory Relat. Fields 133, No. 4, 483–507 (2005; Zbl 1081.60008)] and V. H. Vu [Geom. Funct. Anal. 15, No. 6, 1284–1318 (2005; Zbl 1094.52002) and Adv. Math. 207, No. 1, 221–243 (2006; Zbl 1111.52010)].


60D05 Geometric probability and stochastic geometry
52A22 Random convex sets and integral geometry (aspects of convex geometry)
60C05 Combinatorial probability
60F15 Strong limit theorems
Full Text: DOI arXiv


[1] Affentranger, F. (1991). The convex hull of random points with spherically symmetric distributions. Rend. Sem. Mat. Univ. Politec. Torino 49 359–383. · Zbl 0774.60015
[2] Affentranger, F. and Schneider, R. (1992). Random projections of regular simplices. Discrete Comp. Geom. 7 219–226. · Zbl 0751.52002
[3] Baldi, P. and Rinott, Y. (1989). On normal approximations of distributions in terms of dependency graphs. Ann. Probab. 17 1646–1650. · Zbl 0691.60020
[4] Bárány, I. and Dalla, L. (1997). Few points to generate a random polytope. Mathematika 44 325–331. · Zbl 0902.52002
[5] Bárány, I. and Reitzner, M. (2006). Central limit theorems for random polytopes in convex polytopes. Probab. Theory Related Fields 133 483–507. · Zbl 1081.60008
[6] Baryshnikov, Y. M. and Vitale, R. A. (1994). Regular simplices and Gaussian samples. Discrete Comp. Geom. 11 141–147. · Zbl 0795.52002
[7] Cabo, A. J. and Groeneboom, P. (1994). Limit theorems for functionals of convex hulls. Probab. Theory Related Fields 100 31–55. · Zbl 0808.60019
[8] Groeneboom, P. (1988). Limit theorems for convex hulls. Probab. Theory Related Fields 79 327–368. · Zbl 0635.60012
[9] Hsing, T. (1994). On the asymptotic distribution of th area outside a random convex hull in a disk. Ann. Appl. Probab. 4 478–493. · Zbl 0806.60004
[10] Hueter, I. (1994). The convex hull of a normal sample. Adv. in Appl. Probab. 26 855–875. JSTOR: · Zbl 0815.60013
[11] Hueter, I. (1999). Limit theorems for the convex hull of random points in higher dimensions. Trans. Amer. Math. Soc. 351 4337–4363. JSTOR: · Zbl 0944.60018
[12] Hug, D., Munsonius, G. O. and Reitzner, M. (2004). Asymptotic mean values of Gaussian polytopes. Beiträge Algebra Geom. 49 531–548. · Zbl 1082.52003
[13] Hug, D. and Reitzner, M. (2005). Gaussian polytopes: Variances and limit theorems. Adv. in Appl. Probab. 37 297–320. · Zbl 1089.52003
[14] Raynaud, H. (1970). Sur l’enveloppe convexe des nuages de points aléatoires dans \(\R^n\). J. Appl. Probab. 7 35–48. JSTOR: · Zbl 0192.53602
[15] Reitzner, M. (2005). Central limit theorems for random polytopes. Probab . Theory Related Fields 133 483–507. · Zbl 1081.60008
[16] Rényi, A. and Sulanke, R. (1963). Über die konvexe Hülle von \(n\) zufällig gewählten Punkten. Z. Wahrsch. Verw. Gebiete 2 75–84. · Zbl 0118.13701
[17] Rinott, Y. (1994). On normal approximation rates for certain sums of dependent random variables. J. Comput. Appl. Math. 55 135–143. · Zbl 0821.60037
[18] Stein, C. (1972). A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. Proc. Sixth Berkeley Symp. Math. Statist. Probab. 2 583–602. Univ. California Press, Berkeley. · Zbl 0278.60026
[19] Vu, V. H. (2005). Sharp concentration of random polytopes. Geom. Funct. Anal. 15 1284–1318. · Zbl 1094.52002
[20] Vu, V. H. (2006). Central limit theorems for random polytopes in a smooth convex set. Adv. in Math. 207 221–243. · Zbl 1111.52010
[21] Weil, W. and Wieacker, J. (1993). Stochastic geometry. In Handbook of Convex Geometry A , B 1391–1438. North-Holland, Amsterdam. · Zbl 0788.52002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.